Shingles and New Medication
Aug 12, 2006
Hey, I'm a male, 25 years old, lead a healthy lifestyle, etc. I was diagnosed today with Shingles and given medication to fix that. My doctor told me that there is a possibility that this is an opportunistic infection as a result of a low CD4 count. My last blood results, taken about 4 or 5 months ago were the best they have been, CD4 352 and viral load 10,500. And i've been infected for about 2 and a half years. I also have a appointment with my HIV specialist in 3 days. Does the fact that I have shingles mean that my CD4 has plunged way below 350 or would it be caused by stress? Also, is telling people I have shingles an indication to them that I am HIV+? Will the fact that I have shingles (my blood was taken last thursday at the beginning of my pain/sores) affect my CD4 count, giving me a higher, inaccurate count due to the fact that my body is fighting the shingles virus?
Finally, I will be talking to my doctor about starting medication this week, and was wondering what kind of questions I should be asking. I am worried about fat redistribution, sunken-in face, thinning arms/legs, most of the things attributed to vanity. However as someone with body image problems, those of vanity can result in something worse, mentally. Also, is there a one-a-day pill. I read something about it and I've been told it is out there but my doctor told me that was not the best option for me 5 months ago. What do you recommend for an otherwise healthy 25 year old male, who actively exercises and eats right? Thanks a lot! I can't tell you how much I appreciate having a forum like this. It is very helpful, thanks again.
Response from Dr. Pierone
Shingles is a reactivation of a chronic Varicella-Zoster virus (VZV) infection. This virus becomes dormant after an initial presentation as Chicken Pox. This virus is more likely to flare up as shingles when there is a decline in cell-mediated immunity as with HIV infection. Typically, the viral load will increase during an outbreak of shingles and the CD4 count will decline. This scenario is not written in stone and variable effects may be seen. Shingles is not necessarily a tip-off about HIV infection, but some knowledgeable people will be aware of the connection.
Atripla, the new once a day tablet, is now available and is a good treatment option. I would hesitate to use it if poor adherence is likely to be an issue. NNRTI-based therapy is convenient, but erratic adherence often leads to early viral resistance. Another reason I might stay away from Atripla is in patients with a history of disturbing dreams or moderate to severe depression. The Sustiva component commonly intensifies dreams and occasionally triggers or worsens depression.
I hope that this information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is It Against The Law To Have Sex With Someone And Not Tell Them That You Have Hiv?
- Peripheral Neuropathy Hand Tremors
- What Is Acute And Subacute Transient Peripheral Neuropathy?
- Long Term Studies Of Hiv-discordant Couples
- Buttock Injection Pmma
- If I Had Hiv Would It Affect My Wbc Count?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.